AskMed

BISAP score calculator for acute pancreatitis

Score the Bedside Index for Severity in Acute Pancreatitis (BISAP) from data in the first 24 hours. Tick each of the five criteria that is present to see the score from 0 to 5 and the in-hospital mortality observed at that score in the original Gut 2008 study.

Criteria in the first 24 hours

BISAP score

3of 5 points

Higher risk (3 or more) · in-hospital mortality 5.3–8.3%

In Wu 2008, patients scoring 3 had an observed in-hospital mortality of 5.3–8.3% across the derivation and validation cohorts. In Singh 2009, a score of 3 or more also carried a higher risk of organ failure, persistent organ failure and pancreatic necrosis.

Cited medical answers
you can trust.

AskMed on iPhone, iPad, Android and the web.

Guides

How this BISAP score calculator works

This BISAP score calculator adds one point for each of five findings recorded in the first 24 hours of an admission for acute pancreatitis, giving a score from 0 to 5. Wu and colleagues built the Bedside Index for Severity in Acute Pancreatitis in Gut in 2008 to predict death in hospital. They used classification and regression tree analysis on 17,992 cases of acute pancreatitis from 212 US hospitals in 2000–2001, then validated the score on 18,256 cases from 177 hospitals in 2004–2005. In the validation cohort the area under the ROC curve for in-hospital mortality was 0.82 for BISAP and 0.83 for APACHE II, so five bedside items matched a far longer score. Every item is available on the first day, from routine blood tests, vital signs, the age and a chest image, so the score can be worked out early in the admission.

BISAP = BUN + Impaired mental status + SIRS + Age + Pleural effusion, one point each (0–5)

BUN >25 mg/dL (8.9 mmol/L). Impaired mental status. SIRS present. Age >60 years. Pleural effusion on imaging. Use data from the first 24 hours.

SIRS counts when 2 or more of these are present: temperature above 38 °C or below 36 °C, heart rate above 90/min, respiratory rate above 20/min or PaCO2 below 32 mmHg, and a white cell count above 12,000/mm³, below 4,000/mm³ or with more than 10% immature bands. Reviews define impaired mental status as a Glasgow Coma Scale score below 15. Wu's 2011 review in CMAJ gives the BUN cut-off in SI units as 8.9 mmol/L, and a serum urea reported in mmol/L has the same value as BUN in mmol/L, so a urea above 8.9 mmol/L meets the criterion.

BISAP score interpretation and mortality

BISAP score interpretation rests on the steady rise in death in hospital with each added point. In Wu's 2008 study, observed in-hospital mortality was 0.1–0.2% at a score of 0 and 22.5–26.7% at a score of 5; each range below runs from the lower to the higher figure of the derivation and validation cohorts, as reproduced in a 2019 review by Chatila and colleagues. A score of 3 or more is the usual high-risk cut-off. In Singh's prospective study of 397 cases in Boston, a BISAP of 3 or more was linked to organ failure (odds ratio 7.4), persistent organ failure (odds ratio 12.7) and pancreatic necrosis (odds ratio 3.8). The revised Atlanta classification, not BISAP, grades the final severity: severe acute pancreatitis means organ failure that lasts more than 48 hours. BISAP flags who is at risk of that course on day one, before the course is known.

BISAP scoreIn-hospital mortality (Wu 2008)What it means
00.1–0.2%Lowest risk group
10.5–0.7%Low risk
21.9–2.1%Below the cut-off of 3
35.3–8.3%High risk; higher odds of organ failure and necrosis in Singh 2009
412.7–19.3%High risk
522.5–26.7%Highest risk group
Score 0 0.1–0.2% Score 1 0.5–0.7% Score 2 1.9–2.1% Score 3 5.3–8.3% Score 4 12.7–19.3% Score 5 22.5–26.7% 0% 10% 20% 30% Lower cohort figure Higher figure
In-hospital mortality by BISAP score in Wu 2008: the dark bar is the lower of the two cohort figures, the light bar the higher.

When the BISAP score is less reliable

The BISAP score is specific but not very sensitive, so a low score does not rule out a severe course. Gao and colleagues pooled 12 cohorts from 10 studies in 2015: a BISAP of 3 or more had a sensitivity of 56% and a specificity of 91% for death, and 51% and 91% for severe acute pancreatitis. The Ranson criteria and APACHE II were more sensitive but less specific. In a 2023 meta-analysis of 43 studies and 14,116 patients, Capurso and colleagues found that a positive BISAP raised the chance of severe disease to only 47%, and concluded that the common scores perform poorly for decisions about individual patients. Wu derived BISAP from retrospective administrative data, with death in hospital as the outcome. The pleural effusion point depends on whether a chest image was taken, and Wu's 2011 review notes that BISAP is a static measurement from the first 24 hours that does not take in later change.

Questions

What are the 5 BISAP criteria?

BUN above 25 mg/dL, impaired mental status, SIRS (2 or more criteria), age over 60 years and a pleural effusion on imaging, each present in the first 24 hours. Each scores one point, for a total of 0 to 5.

What BISAP score means severe pancreatitis?

A score of 3 or more is the usual high-risk cut-off. In Wu 2008, in-hospital mortality was 5.3–8.3% at a score of 3, rising to 22.5–26.7% at 5. Severity itself is graded later by the revised Atlanta classification, where severe means organ failure lasting more than 48 hours.

Is BISAP better than the Ranson criteria?

BISAP is quicker, as it is complete within 24 hours while Ranson needs 48. Their accuracy is similar in most comparisons. See the guide BISAP vs Ranson criteria.

What is the BUN cut-off in mmol/L?

8.9 mmol/L, as given in Wu's 2011 CMAJ review. A serum urea in mmol/L has the same value, so a urea above 8.9 mmol/L counts.

Is my data sent anywhere?

No. The calculation runs in your browser, and the boxes you tick are not sent or stored.

Sources

  1. Wu BU, Johannes RS, Sun X, Tabak Y, Conwell DL, Banks PA. The early prediction of mortality in acute pancreatitis: a large population-based study. Gut. 2008;57(12):1698–1703. doi:10.1136/gut.2008.152702
  2. Wu BU. Prognosis in acute pancreatitis. CMAJ. 2011;183(6):673–677. doi:10.1503/cmaj.101433
  3. Chatila AT, Bilal M, Guturu P. Evaluation and management of acute pancreatitis. World J Clin Cases. 2019;7(9):1006–1020. doi:10.12998/wjcc.v7.i9.1006
  4. Singh VK, Wu BU, Bollen TL, et al. A prospective evaluation of the bedside index for severity in acute pancreatitis score in assessing mortality and intermediate markers of severity in acute pancreatitis. Am J Gastroenterol. 2009;104(4):966–971. doi:10.1038/ajg.2009.28
  5. Lee DW, Cho CM. Predicting severity of acute pancreatitis. Medicina (Kaunas). 2022;58(6):787. doi:10.3390/medicina58060787
  6. Bone RC, Balk RA, Cerra FB, et al. Definitions for sepsis and organ failure and guidelines for the use of innovative therapies in sepsis. Chest. 1992;101(6):1644–1655. doi:10.1378/chest.101.6.1644
  7. Gao W, Yang HX, Ma CE. The value of BISAP score for predicting mortality and severity in acute pancreatitis: a systematic review and meta-analysis. PLoS One. 2015;10(6):e0130412. doi:10.1371/journal.pone.0130412
  8. Capurso G, Ponz de Leon Pisani R, Lauri G, et al. Clinical usefulness of scoring systems to predict severe acute pancreatitis: a systematic review and meta-analysis with pre and post-test probability assessment. United European Gastroenterol J. 2023;11(9):825–836. doi:10.1002/ueg2.12464
  9. Banks PA, Bollen TL, Dervenis C, et al. Classification of acute pancreatitis—2012: revision of the Atlanta classification and definitions by international consensus. Gut. 2013;62(1):102–111. doi:10.1136/gutjnl-2012-302779